Flash Flood, Polk
- When
- January 12, 5:28 PM CST to 10:55 PM CST
- Where
- Polk County, 2 mi NE of Goodson
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.700, -93.267
A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A slow moving storm system caused heavy rain to occur across much of southern and central Missouri. This event followed quickly on the heels of a previous flood event that occurred from the 4th through the 6th of January, therefore soils were nearly saturated at the onset of the event. The lack of January vegetation also contributed to increased runoff and flooding. In Polk County, the primary areas that flooded were low water crossings and low lying areas. A section of Highway P was impassable two miles south of Highway 64.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 12, 3:15 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 315 PM CST WED JAN 12 2005 .DISCUSSION... STORMS WERE INTENSIFYING ACROSS WESTERN MISSOURI EARLY THIS AFTERNOON. 18Z SPECIAL SOUNDING DEPICTED CAPPING INVERSION NEAR 800 MB BUT WAS BEING OVERCOME BY FORCING AHEAD OF A FRONT THAT STRETCHED FROM NORTHWEST MISSOURI BACK TO NORTHWEST OKLAHOMA. WATER VAPOR IMAGERY DEPICTED A POTENT TROUGH TRACKING OUT OF THE SOUTHERN ROCKIES. INCREASING LIFT IN ADVANCE OF THIS SYSTEM WILL SUPPORT ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE EVENING. ALTHOUGH INSTABILITY IS MODEST WIND PROFILES ARE IMPRESSIVE WITH 0-6KM SHEAR NEAR 60 KTS. SEVERE WIND GUSTS APPEARS THE GREATEST SEVERE WEATHER RISK IN BOWING SEGMENTS. AN ISOLATED TORNADO STILL CANNOT BE RULED OUT GIVEN THE 0-1 KM AND 0-3 KM HELICITIES NEAR 300. STORMS WILL TRANSLATE ACROSS THE FORECAST DURING THE EVENING AND LIKELY EVOLVE IN A SQUALL LINE. THE FLOODING THREAT WILL CONTINUE AS WELL WITH PRECIPITABLE WATER VALUES OVER AN INCH SUPPORT INTENSE RAINFALL RATES. THE STORM SYSTEM WILL TRACK ACROSS SOUTHERN MISSOURI AND NORTHERN ARKANSAS LATE TONIGHT AND EARLY THURSDAY. 18Z MODEL RUN OF THE ETA SUGGEST THAT A DEFORMATION ZONE MAY SET UP NORTH OF THE TRACK OF THE VORTICITY MAXIMUM. THIS MAY BRING A PERIOD OF LIGHT SNOW TO PORTIONS OF THE AREA LATE TONIGHT AND THURSDAY MORNING AS MUCH COLDER AIR SURGES INTO THE AREA. A COLD AND GENERALLY DRY WEATHER PATTERN WILL SET UP FROM FRIDAY INTO EARLY NEXT WEEK. HOWEVER A PASSING DISTURBANCE MAY BRING SOME LIGHT SNOW ON SUNDAY. FOSTER && .AVIATION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO INCREASE ACROSS FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THROUGH EARLY THIS EVENING. MVFR CONDITIONS WILL PREVAIL WITH LOCALIZED IFR CONDITIONS IN STORMS. A COLD FRONT WILL PUSH ACROSS THE AREA MID TO LATE EVENING WITH MODERATE NORTHWEST WINDS IN THE WAKE OF THE FRONT TONIGHT. STRATUS MAY LINGER INTO THURSDAY MORNING BUT A GENERALLY IMPROVING TREND CAN BE EXPECTED DURING THE DAY. JLT/FOSTER && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...FLOOD WATCH UNTIL THURSDAY 3 AM ALL COUNTIES. .KS...FLOOD WATCH UNTIL THURSDAY 3 AM BOURBON...CHEROKEE AND CRAWFORD COUNTIES. WFO SGF
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CST WED JAN 12 2005
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131200-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
515 PM CST WED JAN 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...SOME WILL PRODUCE:
HEAVY RAIN WHICH COULD LEAD TO FLOODING.
DAMAGING WINDS IN EXCESS OF 60 MPH.
ONE INCH DIAMETER HAIL.
AND POSSIBLY ISOLATED TORNADOES.
AREAS AFFECTED AND TIMING:
SCATTERED STRONG TO SEVERE STORMS WILL SPREAD ACROSS THE OUTLOOK
AREA THROUGH THE EVENING. THE RISK OF SEVERE WEATHER SHOULD END
IN EASTERN SECTIONS OF THE OUTLOOK AREA BY MIDNIGHT.
DISCUSSION:
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD ACROSS THE
OUTLOOK AREA THROUGH THE EVENING. STRONG LIFT AHEAD OF A POTENT
STORM SYSTEM COMBINED WITH SUFFICIENT INSTABILITY AND A STRONG
WIND FIELD WILL SUPPORT THE DEVELOPMENT OF SEVERE THUNDERSTORMS.
DAMAGING STRAIGHT LINE WINDS WILL BE THE PRIMARY THREAT. HOWEVER
ISOLATED TORNADOES ARE POSSIBLE IN BOWING SEGMENTS GIVEN THE AMOUNT
OF WIND SHEAR IN THE LOWER ATMOSPHERE. LARGE HAIL WILL ALSO BE
POSSIBLE.
FLASH FLOODING WILL BECOME AN INCREASING THREAT AS STORMS MOVE
REPEATEDLY ACROSS THE SAME AREAS. A QUICK ONE TO TWO INCHES OF
RAINFALL WILL OCCUR IN SOME AREAS WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE. WITH AN ALREADY SATURATED GROUND...ANY HEAVY RAIN WILL
QUICKLY TURN INTO EXCESS RUNOFF AND RESULT IN FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
COLD WEATHER WITH WIND CHILL VALUES OF AROUND ZERO WILL OCCUR OVER
THE UPCOMING WEEKEND AS ARCTIC AIR SURGES SOUTH OVER THE MID
SECTION OF THE COUNTRY. A WEAK DISTURBANCE MAY PRODUCE SOME LIGHT
SNOW ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH THE EVENING
...ESPECIALLY EAST OF HIGHWAY 13.
SPOTTERS AND EMERGENCY MANAGEMENT ARE ALSO ENCOURAGED TO RELAY
REPORTS OF FLOODING.
FOSTERSPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE SPRINGFIELD MO 335 PM CST WED JAN 12 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130400- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 335 PM CST WED JAN 12 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 3...IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE... DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER... LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON... OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR... STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT. IN KANSAS: BOURBON...CHEROKEE AND CRAWFORD. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA... BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT... HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO... NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD... STOCKTON AND WEST PLAINS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION. BOOKBINDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
419 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 S WALNUT GROVE 37.39N 93.55W
01/12/2005 0.75 INCH GREENE MO PUBLIC
PENNY SIZED HAIL REPORTED BY A VOLUNTEER WEATHER OBSERVER
SAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CST WED JAN 12 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL MACKS CREEK 37.97N 92.98W
01/12/2005 0.75 INCH CAMDEN MO PUBLIC
HAIL UP TO THE SIZE OF PENNIES...NUMEROUS TREE LIMBS
DOWN...AND 60 MPH WIND GUSTS REPORTED. REPORTED BY
PUBLIC.
0455 PM HAIL CAMDENTON 38.00N 92.75W
01/12/2005 0.75 INCH CAMDEN MO EMERGENCY MNGR
REPORTED BY EMERGENCY MNGR.
0455 PM TSTM WND GST 1 W CAMDENTON 38.00N 92.77W
01/12/2005 70 MPH CAMDEN MO EMERGENCY MNGR
REPORTED BY EMERGENCY MNGR.
0503 PM HAIL 6 W OSAGE BEACH 38.23N 92.73W
01/12/2005 0.88 INCH CAMDEN MO PUBLIC
PENNY TO NICKEL SIZED HAIL REPORTED BY A VOLUNTEER
WEATHER OBSERVER
SAWThe Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 23:25 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435572, 5435573.